HI NEWBIE HERE :-)

Hello , I have been taking levothyroxine 25mg I think (will need to check when I get home ) for 10 weeks and I have developed an constant stuffy and runny nose and headaches , the doctor doesn't think its got anything to do with the tablets , but am not to sure , does anybody else suffer with the same reaction to taking the tablet , I took a week off taking my tablet , and the symptoms seemed to subside Help please would be grateful . thankyou x

8 Replies

oldest β€’ newest
  • I had Levo 10 weeks and glad to get off it. Muzzy head with flu like sinus -and not an ounce of extra energy/sleep.

    I know the dose was low- but on my exp. wouldn't want to try more.

    The first week gave me stomach gripes on 1/2 dose !! It's not your imagination- so don't be swayed if unhappy with it.

    We are all hoping for more diagnosis and treatment options to be available for thyroid patients one day- but meantime you have to maybe ride with the devil a bit.

    Unwanted symptoms can subside on many meds in time [& with incr. dose] and you may not have any alternative but to proceed on Levo for now- but certainly ask your GP for options (and lurk here for a while to pick up some handy knowledge ;)

  • Thanks for replying so quick , my energy levels are low again too , since I started taking levothyroxine , thought I might have felt like a new woman , when i started taking these stupid tablets :-) , but the opposite as happened. My Doctor did say I might be allergic to the compound in the tablet , but am not to sure. His answer to a stuffy, runny nose is you can live with it , (NO I CANT!!! ) I think I will go see him again thankyou x

  • Your doctor may be right about possibly being allergic to something in the tablets. One of the makes of levothyroxine tablets (MercuryPharma) contains Acacia powder which can cause allergy type symptoms. Here's an excerpt from Mary Shomon's site about this:

    Acacia is a family of shrubs and trees, and it is used as an ingredient in some medications to provide form and shape to tablets. Some people who have pollen allergies and hay fever -- especially to tree and grass pollens -- may also have an allergy to acacia, including when it's an ingredient in a medication.

    thyroid.about.com/od/synthr...

    One way to test whether this is the problem for you, is to ask your pharmacist to supply a different make of levothyroxine next time you have your prescription filled.

    Details of the ingredients of different makes of levothyroxine can be found on the main Thyroid UK website here:

    thyroiduk.org.uk/tuk/treatm...

  • Oh that's interesting. Someone mentioned purified thyroxine too. Can anyone tell me what that is, who makes it and where to get it please?

  • Purified thyroxine doesn't exist as a standard product. This term is used to describe 'special order' levothyroxine capsules supplied on an individual basis through a compounding pharmacy such as Martindales. There is some info on the main website. Click the purple bar that says 'Compounded Levothyroxine - Matrindales'.

    thyroiduk.org.uk/tuk/treatm...

    It is very expensive!

  • That's helpful. Thank you.

  • I haven't come across those symptoms as side effects.

    25mcg is such a tiny dose to be on for 10 weeks. What is the reason for 25mcg for 10 weeks ? Are you hoping to increase it?

  • Yes 25mg , started me on a lower does and then I will be having another blood test after 3 months , which will be due in about 2 weeks time .Then hopefully he will sort this stuffy nose thing out too !!

You may also like...